Louisiana, 2016

Wildfire in Louisiana, February 9 to 10, 2016

February 9 to 10, 2016 · NWS SHV · 1 event in 1 county or zone

A large wildfire sparked shortly after 11 am on February 9th off of State Highway 119 near Boone Road one mile northwest of the Flatwoods community in far southern Natchitoches Parish near the Rapides Parish line. Very low humidities between 20-25%, gusty northwest winds near 30 mph, and dry fuels due to the lack of wetting rainfall the prior 2-3 weeks helped to fuel this fire, which burned 871…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large wildfire sparked shortly after 11 am on February 9th off of State Highway 119 near Boone Road one mile northwest of the Flatwoods community in far southern Natchitoches Parish near the Rapides Parish line. Very low humidities between 20-25%, gusty northwest winds near 30 mph, and dry fuels due to the lack of wetting rainfall the prior 2-3 weeks helped to fuel this fire, which burned 871 acres near the Kisatchie National Forest. Four buildings (mainly sheds/barns) were burned, two tractors and one truck were destroyed in the wildfire near the Gorum and Flatwoods communities. The Louisiana Department of Transportation closed Louisiana Highway 119 from the Derry community to Louisiana Highway 8 in the Flatwoods community. Multiple fire districts from Natchitoches and Rapides Parishes along with the Louisiana Department of Agriculture and Forestry (including air support), and the U.S. Forest Service responded to this wildfire, which was finally extinguished during the morning of February 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 9, 10:41 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 9, 10:41 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1041 AM CST TUE FEB 9 2016

.DISCUSSION...
GUSTY WINDS AND MOSTLY CLEAR SKIES WILL CHARACTERIZE THE DAY
ACROSS THE REGION. HAVE RAISED MAX TEMPS BY A DEGREE OR SO
AREAWIDE AND LOWERED DEWPOINTS BY SEVERAL DEGREES OVER THE WRN
PORTIONS OF THE REGION BASED ON OBSERVATIONAL TRENDS. HAVE ALSO
ADDED SOME CLOUDS IN OVER OUR NRN SECTIONS AS A BAND OF MID LEVEL
MOISTURE IS APPROACHING THESE AREAS AS NOTED ON THE VIS IMAGERY.
OTHERWISE...NO OTHER CHANGES ARE ANTICIPATED ATTM. /12/

&&

.PREV DISCUSSION... /ISSUED 527 AM CST TUE FEB 9 2016/

AVIATION...
AN ENHANCED PRESSURE GRADIENT ACROSS THE REGION WILL ALLOW FOR
STRONG NORTHWEST WINDS AROUND 15 TO 20 KNOTS WITH HIGHER GUSTS
THROUGH 10/00Z. WINDS TO BECOME 5 KNOTS AFTER SUNSET. OTHERWISE...VFR
CONDITIONS TO PREVAIL THROUGH THE TERMINAL FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  33  62  44 /   0   0   0   0
MLU  55  31  54  38 /   0   0   0   0
DEQ  53  27  57  33 /   0   0   0   0
TXK  53  30  57  41 /   0   0   0   0
ELD  53  30  55  39 /   0   0   0   0
TYR  57  34  65  46 /   0   0   0   0
GGG  56  32  63  43 /   0   0   0   0
LFK  59  34  64  44 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ARZ050-051-
     059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR LAZ001>006-
     010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138-150-151-153.

&&

12
Hazardous weather outlook, Feb 9, 5:51 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 AM CST TUE FEB 9 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-153-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-RUSK-PANOLA-
SHELBY-
551 AM CST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NORTHWEST WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH WITH GUSTS
BETWEEN 25 AND 30 MPH TODAY. THESE GUSTY WINDS COMBINED WITH A
VERY DRY AIRMASS AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN
AN ENHANCED RISK OF WILDFIRES TODAY. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

TXZ149-152-165>167-101200-
CHEROKEE-NACOGDOCHES-ANGELINA-SAN AUGUSTINE-SABINE-
551 AM CST TUE FEB 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Natchitoches

When
February 9, 11:06 AM CST to February 10, 10:00 AM CST
Where
Natchitoches forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613765.